Ohio, 2016

Damaging Wind in Ohio, July 6, 2016

July 6, 2016 · NWS CLE · 1 event in 1 county or zone

Scattered thunderstorms formed along an outflow boundary and moved east across the area during the evening of July 6th. Thunderstorms winds brought down a few trees in Mahoning County from Canfield to Youngstown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered thunderstorms formed along an outflow boundary and moved east across the area during the evening of July 6th. Thunderstorms winds brought down a few trees in Mahoning County from Canfield to Youngstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 6, 6:11 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 6, 6:11 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
711 PM EDT WED JUL 6 2016

.SYNOPSIS...
A ridge across the eastern Great Lakes will continue to weaken
ahead of an area of low pressure that is expected to move across
the Central Great Lakes this evening. A warm front will lift
north across the area Thursday night into Friday. This front will
eventually move back back south as a cold front on Friday night.

&&

.NEAR TERM /THROUGH THURSDAY/...
A broken line of convection as formed on the outflow from this
mornings storms. This activity has expanded some but will be
moving into an area with less CAPE and instability and very little
shear. Will go ahead and word for scattered storms this evening. A
short wave moving overhead will cause some cooling and drying in
mid levels which may help destabilize eastern areas a little more.
As it stands the threat for severe weather appears to be away from
the local area. Did however have a 39 knot gust at MNN an hour or
go so will certainly need to keep an eye on things. After this
first batch of storms moves through it's tough to tell what will
happen. Expect convection to fire well to the northwest later
this evening. Low level thicknesses could bring the storms to the
western end of the area toward daybreak. So as much as I hate to
do it...will keep low chance pops going all areas all night even
though most locations will be lucky to see 30 minutes of rain. Dew
points are up and lows many areas will remain at 70 degrees or
warmer.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Big challenges continue as far as determining when and how much
precip there will be during the period. Given the warm and moist
airmass in place we should see a gradual increase in precip chances
the next couple of days. The area will be capped on Thursday as
700 mb temps again surge to 10 degrees. So the area will have to
rely on convection moving in from the west. Could also see some
development along left over boundaries or perhaps a lake breeze
front. Thinker better chances for precip will come tomorrow night
into Friday as a surface warm front lifts north into the area.
Will make very few changes to the forecast for the period given
the uncertainty. Will continue with likely pops in the east for
Friday. A cold front will move back south across the area on
Friday night and will start to dry things out at that time.

As far as severe weather potential goes...best chances still
appear to be on Friday with the front lifting across the area.
Will still have good instability but the low level shear will be
more favorable with the front in the area.

Temps are also tricky. If the sun makes it out the next couple of
days we will make 90 degrees but betting on quite a bit of
cloudiness so will stay a little cooler than that.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Models continue to be in good agreement with high pressure building
over the area on Sunday.  The high shifts east of the area Tuesday
allowing for a gradual warmup.  After that the models begin to
diverge.   GFS moves a trough into the forecast area moving it east
on Wednesday.   The ECMWF is about one period slower...holding off
the trough until Wednesday.   For now will go with the slower ECMWF
and put in low chance pops Wednesday into Wednesday night.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
Largely zonal flow with weak short waves moving through overnight
into Thursday. Plenty of low level moisture across the area with
dewpoints in the mid and upper 60s. Still...through the evening
expect thunderstorms in the area to weaken and dissipate as
instability decreases. Overnight expect mainly VFR however towards
morning could see scattered fog/haze restrictions mainly inland
tafs. Thursday again mainly VFR but put vcts in the tafs mfd and
points west.

Outlook...Areas of non-VFR Thu night thru Fri in scattered -tsra.

&&

.MARINE...
Biggest concern for tonight will be some scattered thunderstorms on
the lake this evening.  Other than that winds will continue with a
light south to southwest flow.  The best chance for a small craft
advisory will be this weekend.  Low pressure moves across the
central lakes Friday dragging a strong front across the lake.  West
to northwest winds of 10 to 20 knots will develop late Friday and
continue into Saturday. Conditions improve on Sunday as high
pressure builds over the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina
SHORT TERM...Kubina
LONG TERM...DJB
AVIATION...TK
MARINE...DJB
Hazardous weather outlook, Jul 6, 2:43 PM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT WED JUL 6 2016

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-071945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
343 PM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE AREA THIS EVENING. A FEW OF THE STRONGER STORMS COULD PRODUCE
WIND GUSTS IN EXCESS OF 40 MPH. ADDITIONAL STORMS MAY IMPACT THE
AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE ON THURSDAY AND INCREASE
THURSDAY NIGHT THROUGH FRIDAY NIGHT AHEAD OF A TROUGH MOVING INTO
THE REGION. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE
THURSDAY AS A WARM FRONT LIFTS NORTH. THE STORM PREDICTION CENTER
HAS HIGHLIGHTED THE AREA WITH A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON FRIDAY. PLEASE STAY TUNED TO LATER UPDATES THAT
WILL REFINE TIMING AND HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mahoning

When
July 6, 7:25 PM EST to 7:30 PM EST
Where
Mahoning County, 0.69 mi N of Canfield to 1.33 mi W of Struthers
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
41.030, -80.769

Thunderstorm winds brought down a tree on Burgett Lane in Canfield. Trees were also reported down at Indianola and Glenwood Roads on the southwest side of Youngstown, one of which fell on a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648230.